Symlin and Hypoglycemia: A Genuine Concern or Not?


#1

According to Amylin Pharmaceuticals, Inc., Symlin is not intended for everyone. Because its used with insulin, they were instructed by the FDA to warn of an increased risk of insulin-induced severe hypoglycemia. Amylin says that when severe hypoglycemia associated with Symlin use occurs, “its seen within three hours following a Symlin injection.”

But as I noted in the posting entitled “Some Detail on Symlin’s Rocky FDA History”, there are some political reasons the FDA even made hypoglycemia an issue in marketing the product. However, I’m not sure the concern is justified, although the warning should probably be followed until someone is used to using Symlin.

According to Amylin’s definition, a friend of mine on Long Island (NY) most certainly did NOT fit the ideal patient profile if you were to read the approval and marketing recommendations from the FDA. Before starting Symlin, he had driven his car off the road due to hypoglycemia unawareness, therefore he would be considered an unlikely candidate due to the supposedly increased risk of hypoglycemia. He would be considered a dangerous candidate for Symlin, yet his experience was great. He’s also an average weight, 27 year old, so he certainly didn’t look to Symlin for assistance with weight loss (although he lost weight anyway), rather he was looking to smooth out the peaks and valleys of using insulin alone. He claims his experience with has been great, he notes that Symlin actually reduced his total daily dosage of insulin, which he believes has also reduced his incidence of lows. Incidentally, he also wears a continuous glucose monitor (in his case, the Medtronic Minimed Paradigm combined insulin pump and glucose monitor).

Amylin stresses that appropriate patient selection, careful patient instruction, and insulin-dose adjustments are critical elements for reducing the risk of severe hypoglycemia (obviously at the request from the FDA). Nausea was the other most commonly reported adverse event associated with Symlin use.

According to the FDA information on file for Symlin, in clinical trials, units of insulin taken also fell about 20% for type 1 patients, to 35-40 units per day from 45-50 units, and to 70-75 units per day from 80-90 units per day for type 2 patients.

We do know that, similar to insulin, the dosages are different for people with type 1 and type 2 diabetes. “One thing we have learned is that we may need to use different doses of Symlin in type 1s and type 2s,” says Dr. Steven Edelman, assistant professor of medicine at the University of California San Diego School of Medicine.

Anyway, I am curious as to what anyone else thinks about the risk of hypoglycemia with Symlin? Is it greater (maybe because of all the different numbers you have to juggle in your head?), or is it more a matter of experience using it? As I noted in another post, unlike insulin, which has different peak effects, Symlin is specifically designed to lower glucose levels after eating. That’s why it is taken only before meals with at least 30 carbs or 250 calories. But that also means that managing Symlin should be easier than insulin once you get the correct dosage set.

Dr. Edelman says “I always tell my patients that the ‘perfect’ dose of Symlin is the dose that induces satiety but does not cause nausea.” In his experience, the nausea is not really as big an issue in type 2s - most likely because most type 2s are still producing some amylin and so the “return” of the hormone to their system isn’t so jarring. But in type 1s, the nausea can be acute, and Dr. Edelman follows the recommended titration schedule to reduce it. That may be different from what the manufacturer recommends. That does sound like good advice.


#2

I definitely saw an increase in hypoglycemia after starting to take Symlin, right around 1 hour after I took it. Like you suggest, I am not sure if that is so much the fault of the Symlin or finding the right insulin dosage to go with it. Personally, I don’t think that the manufacturer gave very good instructions regarding insulin dosage (or the dose of Symlin, for that matter. I take 5 u, for instance.) Certainly, you may need less insulin up front, but you may also need more later on, when the food finally hits your system. Insulin analogs alone really wear off too quickly.

But I digress. On the subject of whether or not Symlin can directly cause hypoglycemia. Well, Symlin does two things: 1) Slows digestion and 2)supresses glycogen release from the liver. The first cannot directly cause hypoglycemia. As for the second, I don’t know how much of the glucose circulating in your blood stream at any one time is from your body’s stores. I have noticed a couple of times that I have taken Symlin, eaten, then forgotten to take my insulin that it has actually dropped a little, although not dramatically. Even without a meal bolus, there is still insulin in my system from my basal rates and who is to say that they are perfect?

The big problem with Symlin is that it makes it harder to recover from hypoglycemia by suppressing or slowing both internal (glycogen release) and external (eating something) sources of glucose. It is very easy to over treat those lows because it takes multiple iteration of the Rule of 15 to see those numbers come back up.


#3

I think that the instruction guide that comes with the Symlin is less that helpful. At least the one given to me by my doctor was. It is a fill-in the blank worksheet where they put in the dosage and the timing, but I think most doctors have been instructed to get their patients to 10 units - that is what I have been hearing on another forum at least and was my own experience.
I never experienced nausea, except maybe the first day, but it didn’t always induce satiety, even at 10 units. Should I have taken more and risked increase chances of hypoglycemia? I don’t have much unawareness yet but certainly don’t want to push it.
I am so ambivalent about this medication. It is still sitting my my fridge, right next to my vials of Humalog, and I think about restarting it every time I refill my pump. My A1C was 5.7 for the 3 month time period that included Symlin as one of the months.


#4

Overall I think Symlin is great. But it really takes a lot of hard work to get used to.

First of all you have to get over the nausea. In my case that was about a month. At times it was so bad I didn’t want to take the Symlin because I couldn’t stand the nausea that I knew it would bring.

Now I’m up to about 15-20 units of Symlin for many meals. I need to reduce my bolus by 25-30% and take it over 2 hours. And sometimes I still get lows. But as long as I take care not to take it when I have a lot of insulin on board, and I’m careful to wait a while before taking the insulin (about 10-20 minutes) it seems to work.

I do have a question about hypos though.

Several times I’ve seen my blood glucose levels go down faster about 15 minutes after taking Symlin. I have a Dexcom so I can ‘see’ the rate of change. This is before I’ve taken any additional insulin. Is that just a strange coincidence, or is there some interaction between the Symlin and the tail of a bolus? Has anyone else seen this?


#5

I have been on symlin for about a year know and if i don’t eat enough carbs with it I have seen myself bottom out within 30 min, but it has worked wonders for my blood sugar and hba1cs